Video length: 4:07
This video discusses opioid overdose prevention for patients being treated for an opioid use disorder.
The opioid overdose death rate in the United States has more than doubled over the last decade, driven mainly by illicit drugs like heroin and fentanyl, and the increased use and misuse of prescription opioids.
This video highlights key points and strategies for opioid overdose prevention and should not be viewed as guidelines or an exhaustive review of procedures.
A key to success for opioid overdose risk prevention, is shared decision making in patient-centered care, which is a dynamic give and take process.
Discussing overdose risk prevention may be uncomfortable, but it is important and represents high quality care.
Three key strategies will be covered in this video
- Identifying Overdose Risk Factors
- Developing a safety plan, and
- Overdose Rescue Preparation.
The first key strategy is to identify the patient’s specific overdose risk factors that may include:
- Past history of overdose,
- Using alone,
- Combining prescribed medications with other opioids or sedating medications such as benzodiazepines and alcohol,
- Using illicit opioids contaminated with fentanyl,
Additional risk factors include:
- Having a lowered tolerance, such as when a person has been abstinent during active treatment for opioid use disorder, or after incarceration, and
- The effects of compromised respiratory, renal and hepatic function.
Developing a safety plan, the second key strategy, addresses the identified overdose risk factors.
Safety Planning is an active and collaborative process with the patient which is updated and modified as circumstances or risk factors change.
An example of how to begin Safety Planning is to ask the patient; “how will you keep yourself safe from an overdose?”
The following are recommended action steps for providers:
- Stress to the patient that adhering to OUD treatment including the use of medication is the most effective protection against relapse and overdose.
- Co-prescribe naloxone, an opioid antagonist used to reverse opioid overdose,
- Check the prescription drug monitoring program to review the patient’s history of controlled medication fills.
- Conduct drug testing to assess for the presence of the prescribed medications, other controlled medications or illicit drugs; and
- Coordinate care with any specialty medical and psychiatric providers and pharmacists
However, despite education and safety planning, overdose may still occur.
We will now discuss the third Key Strategy, Overdose Rescue Preparation.
The first step in Overdose Rescue Preparation is to alert the patient to the possibility of overdose and the importance of having someone present who will be able to recognize the signs of overdose and can respond quickly.
The signs of opioid overdose include: confusion, slurred speech, drowsiness, slowed or shallow breathing, blue lips or nails, or unresponsiveness.
The second step in Overdose Rescue Preparation is to establish a plan for who will administer naloxone and call for help in the event of an overdose.
Prompt action is critical!
If an overdose is suspected:
Determine if the patient is responsive.
If they are responsive call 911 and wait with them until help arrives and continue to provide stimulation.
If they are not responsive or become unresponsive administer naloxone and call 911 and wait with them until help arrives.
CPR or additional doses of naloxone may be necessary due to a variety of individual factors that are beyond the scope of this video.
In summary, this video has focused on the identification of opioid overdose risk factors, safety planning, and overdose rescue preparation as an essential triad of strategies to avert or reduce the risk of an opioid overdose among patients being treated for an opioid use disorder.
This video was produced by the National Institute on Drug Abuse and should not be used as guidelines or an exhaustive review of procedures. For additional information, please refer to the hyperlinked resources in the overview of the video featured below.